Illinois, 2004Damaging Winds in Illinois, July 13, 2004
July 13, 2004 · NWS PAH · 3 events in 2 counties and zones
3 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 13, 2:22 PM CST, 3 hours 12 minutes earlier.
Area forecast discussion, Jul 13, 2:22 PM CST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
322 PM CDT TUE JUL 13 2004
.DISCUSSION...
MAIN CONCERNS FOR THIS FORECAST ARE POPS AND THE CHANCE FOR SEVERE
WEATHER TONIGHT AND WEDNESDAY.
NICE CU FIELD NOTED ON VISIBLE SATELLITE IMAGERY ACROSS THE QUAD
STATE THIS AFTERNOON...BUT NO VERTICAL DEVELOPMENT IS EVIDENT...AS
18Z ILX SOUNDING INDICATES DECENT CAP REMAINS BETWEEN 900MB AND
850MB. BOTTOM LINE IS THAT STORM DEVELOPMENT ACROSS THE AREA IS NOT
EXPECTED THIS AFTERNOON...BUT CLUSTER OF STRONG STORMS ACROSS
CENTRAL ILLINOIS WILL HAVE TO BE WATCHED AS IT MOVES TO THE SOUTH
SOUTHEAST. WITH DEWPOINTS REMAINING IN THE MID TO UPPER 70S AND
HEAT INDICES HOLDING IN THE 105 TO 110 RANGE...WILL MAINTAIN
EXCESSIVE HEAT WARNING UNTIL ITS EXPIRATION AT 00Z.
THE ETA AND GFS CONTINUE THERE RELATIVE BIASES FROM YESTERDAY...WITH
THE ETA BEING WARMER ALOFT AND TOTALLY DRY ACROSS THE CWA...AND THE
GFS BRINGING CONVECTION SOUTHWARD ALONG/EAST OF 10C ISOTHERM AT
700MB INTO FAR EASTERN ZONES. GIVEN THE MODERATE RISK AREA CLIPS
OUR FAR NORTHEAST ZONES...WILL FOLLOW THE GFS...BUT WILL KEEP POPS
IN THE 20-30 RANGE ONLY IN THE EASTERN THIRD/HALF OF THE AREA. CAP
SHOULD HOLD STRONG TONIGHT IN THE WESTERN HALF OF THE AREA...DESPITE
WEAK COLD FRONT MOVING THROUGH.
GIVEN STRENGTH OF MID/UPPER LEVEL SYSTEM MOVING INTO THE GREAT
LAKES...WIND FIELDS WILL BE ADEQUATE TO SUPPORT SOME SEVERE STORMS
IF ANY CAN BEAT THE CAP IN OUR AREA. INSTABILITY WILL BE WANING BY
THE TIME CURRENT ACTIVITY REACHES THE FORECAST AREA LATER THIS
EVENING...BUT WILL CONTINUE MENTION OF SEVERE STORMS IN GRIDS/ZONES
FOR EASTERN THIRD TONIGHT. DAMAGING WINDS WILL BE THE PRIMARY
THREAT...ESPECIALLY IF ACTIVITY TO OUR NORTH BECOMES MORE LINEAR.
THE COLD FRONT IS STILL FORECAST TO BE ALONG OUR SOUTHERN BORDER BY
12Z WEDNESDAY...BUT ENOUGH RESIDUAL MOISTURE SHOULD BE IN PLACE TO
KEEP A VERY LOW POP IN THE SOUTHERN THIRD OF THE REGION MAINLY FOR
DIURNAL ACTIVITY. TEMPERATURES WILL STILL BE AT OR ABOVE
NORMAL...BUT NOT NEARLY AS DISGUSTING AS TODAY...ESPECIALLY WITH A
LITTLE LESS HUMIDITY. WILL CONTINUE TO LINGER A SMALL POP OVER
SOUTHEAST MISSOURI WEDNESDAY EVENING...AS MOISTURE IS SLOW TO PUSH
WEST OF THAT AREA.
THURSDAY AND FRIDAY LOOK DRY...AS SURFACE HIGH PRESSURE TAKES BRIEF
CONTROL OF THE REGION. TEMPERATURES WILL BE NEAR NORMAL LEVELS FOR
HIGHS...BUT PERHAPS A BIT BELOW NORMAL FOR LOWS...AS THE DEGREE OF
LOW LEVEL DRYING IS NOT CERTAIN.
THE 00Z GFS PUT US IN NORTHWEST FLOW THROUGH NEXT WEEKEND AND INTO
NEXT WEEK...AND BROUGHT A SIGNFICANT SHORT WAVE TROUGH AND
PRECIPITATION CHANCE TO THE AREA SATURDAY INTO SUNDAY. THE 12Z RUN
IS TRYING TO DEVELOP MORE OF A CLOSED LOW TO OUR NORTHEAST...AND
BRINGS A SYSTEM ACROSS OUR AREA ABOUT 24 HOURS FASTER. DECIDED TO
SPREAD LOW CHANCE POPS ACROSS THE ENTIRE AREA FRIDAY NIGHT THROUGH
SUNDAY...JUST TO CATCH ALL OF THE POSSIBILITIES. SUNDAY NIGHT
THROUGH TUESDAY SHOULD BE DRY...BUT ANOTHER SYSTEM MAY AFFECT THE
REGION BY WEDNESDAY OF NEXT WEEK.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT ALL BUT LAKES AND
SOUTHERN PENNYRILE REGIONS.
MO...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT.
IL...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT.
IN...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT.
&&
DRS
Hazardous weather outlook, Jul 13, 10:57 AM CST, 6 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1157 AM CDT TUE JUL 13 2004
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-141000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE...
CAPE GIRARDEAU...PADUCAH...OWENSBORO...MURRAY...MAYFIELD...
MADISONVILLE...HOPKINSVILLE...HENDERSON...EVANSVILLE...HERRIN...
HARRISBURG...CARMI...CARBONDALE AND CAIRO
1157 AM CDT TUE JUL 13 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.
...EXCESSIVE HEAT WARNING IN EFFECT FOR MOST OF THE QUAD STATE AREA
UNTIL 7 PM CDT...
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS FOR A SMALL PORTION
OF SOUTHEAST ILLINOIS AND SOUTHWEST INDIANA...GENERALLY TO THE
NORTHEAST OF A CISNE ILLINOIS...TO SANTA CLAUS INDIANA LATE THIS
AFTERNOON AND THIS EVENING. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS OVER THE REMAINDER OF THE REGION. THE MAIN HAZARDS
WITH THE STORMS WILL BE DAMAGING STRAIGHT LINE WINDS...AND VERY HEAVY
RAINFALL.
AN EXCESSIVE HEAT WARNING IS IN EFFECT UNTIL 7 PM CDT. THIS WARNING
COVERS ALL OF SOUTHWEST INDIANA...SOUTHERN ILLINOIS...SOUTHEAST
MISSOURI. IN WEST KENTUCKY...THE WARNING IS IN EFFECT FOR ALL WEST
KENTUCKY COUNTIES WEST AND NORTH OF A LINE FROM MURRAY AND BENTON TO
MADISONVILLE AND CENTRAL CITY KENTUCKY. THE COMBINATION OF HEAT AND
HUMIDITY WILL RESULT IN HEAT INDICES TOPPING OUT IN THE 105 TO 110
THIS AFTERNOON AND EARLY THIS EVENING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER SOUTHEAST
MISSOURI AND WESTERN KENTUCKY WEDNESDAY. THE MAIN HAZARDS WILL BE
DAMAGING WINDS AND VERY HEAVY RAIN. THERE IS A SMALL CHANCE OF
THUNDERSTORMS AGAIN OVER THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON THROUGH WEDNESDAY.
SMITH
In the hours before
Special weather statement, Jul 13, 4:57 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
557 PM CDT TUE JUL 13 2004
ILZ076>078-083-087-INZ081-082-085>088-KYZ014-018-019-140030-
DAVIESS KY-EDWARDS IL-GALLATIN IL-GIBSON IN-HENDERSON KY-PIKE IN-
POSEY IN-SPENCER IN-UNION KY-VANDERBURGH IN-WABASH IL-WARRICK IN-
WAYNE IL-WHITE IL-
557 PM CDT (557 PM EST) TUE JUL 13 2004
...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL MIDNIGHT FOR SOUTHWEST
INDIANA...SOUTHEAST ILLINOIS AND THE PENNYRILE REGION OF WEST
KENTUCKY...
...LINE OF STORMS HAVE THE POTENTIAL FOR PRODUCING DAMAGING WINDS...
A LINE OF SEVERE THUNDERSTORMS...CAPABLE OF PRODUCING DAMAGING WIND
GUSTS IN EXCESS OF 60 MPH...WAS MOVING SOUTHEAST BETWEEN 55 AND 60
MPH ACROSS PARTS OF EAST CENTRAL ILLINOIS AND WESTERN INDIANA.
THE LEADING EDGE OF THESE STORMS WILL MOVE NEAR...
A HAZELTON TO PETERSBURG INDIANA LINE BY 630 PM CDT...
A WEST SALEM ILLINOIS TO EVANSVILLE AND ROCKPORT INDIANA LINE BY
730 PM CDT...
AND A GRAYVILLE ILLINOIS...HENDERSON AND OWENSBORO KENTUCKY LINE
SHORTLY BEFORE 700 PM CDT.
THESE STORMS WILL LIKELY TOSS LOOSE OBJECTS LEFT OUTDOORS...AS WELL
AS CAUSE TREE LIMBS AND SOME TREES TO FALL. IF YOU ARE ON THE ROAD...
THESE WINDS MAY CAUSE YOU DIFFICULTY IN CONTROLLING YOUR VEHICLE.
IF YOU ARE IN THE PATH OF THESE STORMS TAKE SHELTER INDOORS. MONITOR
NOAA WEATHER RADIO OR YOUR LOCAL MEDIA OUTLET FOR ADDITIONAL
STATEMENTS AND POSSIBLE WARNINGS.
SMITH
Thunderstorm Wind, Wabash
- When
- July 13, 5:34 PM CST
- Where
- Wabash County, Mt Carmel
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.417, -87.767
Trees and large limbs were blown down. The winds were produced by a large complex of severe thunderstorms that passed southward across southwest Indiana.
Thunderstorm Wind, Edwards
- When
- July 13, 6:50 PM CST
- Where
- Edwards County, 2 mi S of Browns
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.350, -87.983
Power lines were blown down in rural parts of southeast Edwards County.
Thunderstorm Wind, Wabash
- When
- July 13, 7:03 PM CST
- Where
- Wabash County, Countywide
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.450, -87.850
Power lines were blown down along Ladue Drive, and a few trees were down across the county.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Illinois, July 13, 20044 injured · $3.5 million · F4 · 26 events
- Strong Wind in South Carolina, July 13, 20041 death · 1 event
- Heat in Tennessee, July 13, 20041 death · 1 event
- Hail and Damaging Winds in Kentucky, July 13 to 14, 2004$960,000 · 1.75 in hail · 61 events
- Hail and Damaging Winds in Michigan, July 13, 20041 injured · $3.8 million · 2.75 in hail · 19 events
- Tornadoes and Flash Flood in Georgia, July 13 to 14, 20043 injured · $343,000 · F0 · 52 events
- Tornado and Hail in Wisconsin, July 13, 2004$1.6 million · F1 · 19 events
- Hail in Iowa, July 13, 2004$10 million · 1.75 in hail · 1 event
- Wildfire in California, July 13 to 16, 20047 injured · $520,000 · 1 event
- Hail and Damaging Winds in Kentucky, July 13, 2004$377,000 · 54 kt wind · 10 events
- Damaging Winds and High Wind in Indiana, July 13, 2004$97,000 · 63 kt wind · 35 events
- Hail and Damaging Winds in Michigan, July 13, 2004$180,000 · 1 in hail · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5411747, 5411748, 5411749.